Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS New York, NY

July 9, 1999Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 9, 1999, 11:52 PM EDT for Orange County, New York. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 11:52 PM EDT (03:52 UTC)
Expired
Jul 10, 1999, 12:45 AM EDT
In force
53 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:25 AM EDTThunderstorm Wind 50Port Jervis, NY
Jul 10, 12:40 AM EDTThunderstorm Wind 50Middletown, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKX 100353 RRA
SVRNYC
NYC071-100445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
1152 PM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN NEW YORK...

* UNTIL 1245 AM EDT...

* AT 1143 PM EDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 34 MILES NORTH OF PORT JERVIS TO 22 MILES 
  NORTHWEST OF PORT JERVIS TO 40 MILES SOUTHWEST OF PORT
  JERVIS...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
  PORT JERVIS BY 1210 AM EDT...
  OTISVILLE BY 1215 AM EDT...
  MIDDLETOWN...SCOTCHTOWN...UNIONVILLE BY 1220 AM  EDT...
  FLORIDA...GOSHEN...MAYBROOK...MONTGOMERY BY 1230 AM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT 
SATURDAY MORNING FOR ORANGE COUNTY. 

.END

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

$$

LAT...LON 4159 7461 4130 7473 4121 7421 4161 7404

PB/ME/JST/EY/TM  OKX TEAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:10 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 8:10 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
810 PM EDT FRI JUL 9 1999

SFC ANAL SHOWED WRMFNT MOVG ACRS THE FCST AREA THIS EVE. AIR MASS
BCMG MORE UNSTBL AS DEWPTS RISE IN THE WRMR AIR. MEANWHILE A LN OF
STG CNVCTN WELL OUT AHD OF THE SFC CDFNT...XTDG FM WRN NY THRU WRN
PA INTO OH...WAS MOVG RPDLY EWD WITH THE H7 FLO. SOME OF THIS CNVCTN
SHUD HOLD TOGETHER IN ITS TREK ACRS PA AND INTO THE FCST AREA.
EXTRAPOLATION OF CURRENT MVMNT WUD BRING THE PCPN HERE ARND OR
SHRTLY AFT MIDN. AIR MASS SHUD STABLIZE SOMEWHAT BHD THIS
LN...LESSENING THE CHC OF CNVCTN ON SAT WITH THE APCH OF THE CDFNT.

WITH THE ABV THINKING IN MIND WL MAKE THE FLWG CHGS TO THE CURRENT
FCSTS. WL HIT THE POPS HARDER TNGT THAN SAT. WL INCL A CHC OF TSTMS
OVRNGT...THEN TONE DOWN THE CHC OF TSTMS TMRW AND LIMIT THEM TO THE
AFTN HRS JUST AHD OF THE CDFNT.

REST OF FCST PDS LOOK FINE.

.NYC/OKX...NONE

EY

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:24 AM EDTSevere Thunderstorm WarningOKXRockland66 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.